Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Raleigh, NC

August 17, 2019Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 17, 2019, 2:20 PM EDT for Forsyth County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 2:20 PM EDT (18:20 UTC)
Expired
Aug 17, 2019, 3:06 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

334 
WGUS52 KRAH 171820
FFWRAH
NCC067-172115-
/O.NEW.KRAH.FF.W.0023.190817T1820Z-190817T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
220 PM EDT Sat Aug 17 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  East central Forsyth County in central North Carolina...

* Until 515 PM EDT
  
* At 219 PM EDT, Doppler radar indicated a thunderstorm producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3618 8030 3616 8004 3604 8004 3606 8032

$$

Ellis
1 follow-up statement
427 
WGUS72 KRAH 171906
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
306 PM EDT Sat Aug 17 2019

NCC067-171916-
/O.CAN.KRAH.FF.W.0023.000000T0000Z-190817T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
306 PM EDT Sat Aug 17 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL FORSYTH COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3618 8030 3616 8004 3604 8004 3606 8032

$$

Ellis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:29 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 17, 1:29 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
129 PM EDT Sat Aug 17 2019

.SYNOPSIS...
A weak nearly stationary front will remain draped across the area
through the weekend. Meanwhile, a developing area of weak low
pressure along the SE coast will track north up the NC coast late
tonight and into Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Saturday...

Morning update: Some improvement in the fog/low stratus this morning
but many sites still at LIFR conditions. GOES-16 visible satellite
shows some eroding from both the north and south but leaving a dense
area of stratus along the US-64 corridor. This improvement is
happening fairly quickly and daytime heating should increase, but
this will leave some differential heating boundaries that could
become a focus, especially across the southern counties later this
afternoon. Otherwise forecast holds. -Ellis

A weak/ill-defined wavering surface boundary will reside across the
area through the weekend. At the same time, a plume of deep tropical
moisture (PWATS +2.0")will continue to funnel north up the SE Coast
through the weekend. Meanwhile,  across the northeastern Gulf of
Mexico an upper level disturbance is garnering some attention with
this feature expected to lift to track north along the SE Coast
today and then up the NC coast tonight/early Sunday. Majority of the
NWP model guidance develops a weak low pressure circulation INVOF
the Georgia and Carolina coasts as the upper vortmax lifts north.
Strengthening low-level moisture flux convergence ahead and with the
sfc circulation is expected to enhance convection/rainfall along
coastal NC as early as mid to late morning and continuing into
tonight. Models keep the bulk of moisture  transport along and off
the coast, so expect a sharp QPF gradient across the far SE zones
with the potential for Sampson and Wayne counties to see as much as
a half inch or more.  Elsewhere, convective rain chances ill range
from isolated/slight chance, with perhaps a slight uptick in
coverage across the far NW zones in response to the upper impulse
currently over eastern TN/KY advancing east into the area.
Near storm environment is very similar to yesterday, supportive of
one or two pulse severe. Additionally the far SE counties could see
some locally heavy rain.

Highs in the upper 80s/near 90, except across the far SE zones where
rain and clouds will keep temps in the mid and possibly lower 80s.
Lows overnight in the 70s. -CBL

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 418 AM Saturday...

A Weak area of low pressure lifting up the NC coast is progged to be
exiting the area by late morning/midday. Thus, it could be a showery
start to the day across the far eastern zones. Otherwise, a zone of
subsidence in the wake of the system could stifle convection across
the area Sunday afternoon, keeping most of the area convection free.
Warmer on Sunday with highs 90 to 95, warmest across the
southwestern Piedmont. Lows again in the 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 500 AM Saturday...

Through the extended period near normal heights are forecast
with weak upper level flow. During this type of regime, with
mainly weak forcing, have kept the forecast mostly trended
towards climo. The main exception to this is with an approaching
cold front at the end of the extended Thursday evening.

More into the details, the long term will open up with mid-level
ridging over the southwestern United States with most of the upper
level energy remaining over Canada. Another weaker mid-level ridge
will be located near Bermuda with North Carolina located in between
the two ridges. Monday through Wednesday multiple rounds of
weak PVA will traverse the region providing sufficient lift for
periods of showers and thunderstorms. PWATs will be between
1.80" and 1.95", or above the 90th percentile for this time of
year. Given the above, it is difficult to pick out exact timing
of showers and thunderstorms or dry periods, but there will be
breaks in the precipitation.

850 mb temperatures (forecast to be between 16/20 degrees C) and
1000/850 mb thicknesses (around 1420/1430 m) will all run above
normal during the Monday through Wednesday period keeping high
temperatures around 90 degrees, or slightly above normal, each
day. Low temperatures will also run in the lower 70s, or above
average.

Thursday into Friday an upper level low will deepen near the Hudson
Bay allowing a cold front to sweep across the Ohio Valley. Latest
runs of the ECMWF, GFS, and CMC all hang the front up near or north
of the VA/ NC border Thursday evening. This makes sense for
this time of year. The front will likely enhance shower and
thunderstorm development Friday as PWATs rise to above 2.00".
Due to the above have kept the chance of rain in through the
extended.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
As of 130 PM Saturday...

24 Hour TAF Period: VFR conditions across much of the area but a few
remaining areas of MVFR prevail. Much of the precipitation today
will be south of KFAY but will likely drift northward through the
day putting KFAY at greatest risk for significant rain out of the
major TAF sites. Isolated to scattered convection across the rest of
the area with KRDU the least likely affected. Overnight tonight
expect another round of fog and low stratus, but this time more
constrained to eastern areas. Conditions are expected to deteriorate
after 9z potentially lingering through 15z Sunday at KRWI which will
be the last location to recover as a low pressure system exits to
the northeast.

Long Term: In the wake of the exiting low, Sunday should be fairly
quiet with VFR conditions predominate. Through midweek will remain
unsettled with a few waves coming northward out of the Gulf of
Mexico and a frontal system developing off to the northwest. Expect
periods of convection with fog/low stratus prevalent at night.

&&

.EQUIPMENT...
Over the weekend, flights will be conducted on 12Z Saturday and
12Z Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...Ellis/CBL
SHORT TERM...CBL
LONG TERM...Haines
AVIATION...Ellis
EQUIPMENT...RAH
Hazardous weather outlook, Aug 17, 5:12 AM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
512 AM EDT Sat Aug 17 2019

NCZ007>011-021>028-038>043-073>077-083>086-088-180915-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
Scotland-Hoke-Cumberland-
512 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-089-180915-
Wayne-Sampson-
512 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rain of 1 to 2 inches is possible
today and tonight. Given the heavy rain that
fell yesterday, flooding of low-lying or poor drainage
areas is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:54 PM EDTAreal Flood AdvisoryRAHCumberland, Sampson3 hr
Aug 17, 2:29 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke70 min
Aug 17, 2:43 PM EDTSpecial Weather StatementRAHGuilford47 min
Aug 17, 3:04 PM EDTAreal Flood AdvisoryRAHGuilford116 min
Aug 17, 3:18 PM EDTSpecial Weather StatementRAHGranville42 min
Aug 17, 3:22 PM EDTSpecial Weather StatementRAHForsyth53 min
Aug 17, 3:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth55 min
Aug 17, 3:38 PM EDTSpecial Weather StatementRAHAlamance67 min
Aug 17, 3:56 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth75 min
Aug 17, 3:57 PM EDTSpecial Weather StatementRAHForsyth48 min
Aug 17, 4:05 PM EDTSevere Thunderstorm WarningRAHForsyth40 min
Aug 17, 4:17 PM EDTSpecial Weather StatementRAHGranville, Orange, Person, Vance58 min
Aug 17, 4:52 PM EDTSpecial Weather StatementRAHWarren53 min
Aug 17, 5:18 PM EDTSpecial Weather StatementRAHDurham, Franklin, Orange, Vance57 min
Aug 17, 5:27 PM EDTSpecial Weather StatementRAHDavidson63 min
Aug 17, 5:35 PM EDTSpecial Weather StatementRAHHalifax, Warren70 min
Aug 17, 5:54 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash, Vance, Warren66 min
Aug 17, 6:32 PM EDTAreal Flood AdvisoryRAHDurham58 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.